Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 196, NWS Springfield, MO

August 20, 2007Shannon County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 20, 2007, 4:00 PM CDT for Shannon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2007, 4:00 PM CDT (21:00 UTC)
Expired
Aug 20, 2007, 10:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Shannon County, MO

The radar

The St Louis radar (KLSX), 181 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
671 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 202103
FFWSGF
MOC203-210300-
/X.NEW.KSGF.FF.W.0196.070820T2100Z-070821T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT MON AUG 20 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 1000 PM CDT.

* AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING FROM
  SHANNON COUNTY INTO TEXAS COUNTY.  THESE STORMS WILL TRAIN ACROSS  
  MUCH OF SHANNON COUNTY LATE THIS AFTERNOON AND INTO THE EVENING    
  HOURS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  BIRCH TREE...EMINENCE AND WINONA.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3741 9165 3741 9121 3723 9117 3716 9111
      3715 9105 3711 9105 3709 9123 3690 9124
      3689 9125 3688 9166

$$

CRAMER
1 follow-up statement
000 
WGUS73 KSGF 210240
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
941 PM CDT MON AUG 20 2007

MOC203-210251-
/X.CAN.KSGF.FF.W.0196.000000T0000Z-070821T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-
941 PM CDT MON AUG 20 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SHANNON COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3741 9165 3741 9121 3723 9117 3716 9111
      3715 9105 3711 9105 3709 9123 3690 9124
      3689 9125 3688 9166

$$

GAGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:00 PM CDT, 1 hour earlier.

Area forecast discussion, Aug 20, 3:00 PM CDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATE FOR AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT MON AUG 20 2007

.DISCUSSION...

MAIN FORECAST CONCERN TODAY IS THE AREA OF HEAVY RAIN SLOWLY
TRAVERSING SOUTHWEST AND SOUTH CENTRAL MISSOURI. THE BACK SIDE OF
THIS ACTIVITY IS QUITE SHARP WITH MODERATE SUBSIDENCE IN ITS
WAKE...AND IT APPEARS IT SHOULD BE OUT OF THE CWA BY EARLY EVENING.
ATTENTION THEN TURNS TO PRECIPITATION CHANCES AND THE ASSOCIATED
TEMPERATURE RESPONSE TOWARD THE END OF THE WEEK.

SHORT TERM (TODAY THROUGH WEDNESDAY)

AS THE REMNANTS OF TROPICAL STORM ERIN EXIT TO THE EAST...SUBSIDENCE
IS OVERTAKING THE AREA IN ITS WAKE AND GIVING A SHARP END TO THE
PRECIPITATION. HAD TO KNOCK TEMPS DOWN QUITE A BIT IN THE RAINY
SECTOR OF THE CWA BUT WE ARE WARMING UP NICELY BEHIND THIS ACTIVITY.
A CUMULUS FIELD HAS BEEN ABLE TO MAINTAIN ITSELF WITH THE NEW FOUND
SURFACE MOISTURE BUT LITTLE MORE IS EXPECTED TO DEVELOP THROUGH THE
EVENING. THE PRESSURE GRADIENT SHOULD REMAIN STRONG ENOUGH TONIGHT
TO KEEP THE LOW LEVELS MIXED...PREVENTING ANY MAJOR FOG FORMATION.
HOWEVER...A SHARP DROP IN WIND SPEEDS TOWARD MORNING COULD LEAD TO
SOME FOG DEVELOPMENT. WILL BE SOMETHING TO WATCH OVERNIGHT.

TEMPERATURES TOMORROW SHOULD REBOUND NICELY INTO THE MID 90S IN THE
ABSENCE OF ANY MAJOR CLOUD COVER. DEWPOINTS WILL REMAIN NEAR 70 IN
THE WESTERN CWA WHICH SHOULD BRING HEAT INDICES INTO THE 100 PLUS
DEGREE RANGE. HOWEVER IT DOES NOT APPEAR TO WARRANT ANY SORT OF HEAT
ADVISORY AT THE MOMENT. LITTLE CHANGES WILL OCCUR BETWEEN TUESDAY
AND WEDNESDAY WITH UPPER PATTERN REMAINING FAIRLY STAGNANT.

LONG TERM (WEDNESDAY THROUGH SUNDAY)

BY FRIDAY EVENING THE UPPER HIGH FLATTENS OUT AND SHIFTS SLIGHTLY
SOUTHEAST. THIS SHOULD ALLOW THE TRAIN OF MID LEVEL WEAKNESSES
CURRENTLY IMPACTING THE MID MISSOURI VALLEY TO SHIFT THEIR
COLLECTIVE TRACKS FARTHER TO THE SOUTH. CURRENT INDICATIONS POINT TO
CYCLOGENESIS ACROSS WESTERN KANSAS FRIDAY AFTERNOON. SOUTH WINDS
WILL BRING A SLIGHT INCREASE TO SURFACE MOISTURE AND OVERALL
INSTABILITY AS THE SYSTEM APPROACHES FRIDAY NIGHT INTO
SATURDAY...BRINGING A CHANCE FOR THUNDERSTORMS INTO THE CWA. AT
PRESENT...SHEAR APPEARS MODEST AT BEST BUT WILL BE MONITORED IN
FUTURE SHIFTS FOR SEVERE POTENTIAL. EXACT TIMING OF PRECIPITATION
AND CLOUDS WILL DICTATE TEMPERATURES. CURRENT FEELING IS THAT LOW
90S WILL PREVAIL AHEAD OF THE SYSTEM WITH UPPER 80S AFTER THE
FRONTAL PASSAGE. 500 HEIGHTS BEGIN A SLOW RISE AGAIN AFTER THIS WAVE
EXITS THE AREA AND IT SHOULD BE FAIRLY QUIET AFTER SATURDAY.

BARJENBRUCH

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...SYSTEM HAS MOVED OFF AND WEAKENED IN
EASTERN MISSOURI LATE THIS MORNING. RADAR SHOWING PRECIP OFF TO THE
EAST OF SPRINGFIELD. HAVE SOME LOW MVFR CEILINGS OVER JOPLIN THAT
HAS SHOWN SIGNS OF LIFTING AND SHOULD BREAK IN THE NEXT HOUR OR SO.
WITH ALL THE MOISTURE ON THE GROUND...NEED TO START THINKING OF
POSSIBLY SOME FOG TOMORROW MORNING. MOS GUIDANCE SHOWING WINDS
REMAINING STRONG FROM THE SOUTH OVERNIGHT...SO ONLY WENT WITH A
SLIGHT REDUCTION IN VISIBILITIES. SHOULD WINDS TAPER OFF EVEN
MORE...THEN FOG WILL BE A GREATER THREAT. WILL CONTINUE TO MONITOR
CONDITIONS.

GCC

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.

KS...NONE.
&&
Hazardous weather outlook, Aug 20, 2:56 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
256 PM CDT MON AUG 20 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-212000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
256 PM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO EFFECT
  AREAS EAST OF A CAMDENTON TO MARSHFIELD TO GAINESVILLE LINE
  THIS AFTERNOON. ISOLATED TORNADOES AND DAMAGING WINDS TO 60 MILES
  PER HOUR WILL BE POSSIBLE WITH THE STRONGER STORMS. THIS
  ACTIVITY WILL CONTINUE TO PUSH OFF TO THE SOUTHEAST AT 20 MPH.

  RUNOFF FROM EXCESSIVE RAINFALL WILL CAUSE CONTINUED FLOODING
  FOR COMMUNITIES IN JASPER...DADE...LAWRENCE...CEDAR...POLK...
  GREENE... DALLAS...CAMDEN...LACLEDE...WEBSTER...PULASKI...HOUSTON...
  AND WRIGHT COUNTIES THROUGH 5 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM THURSDAY THROUGH
  SUNDAY. THE BEST CHANCE FOR STORMS APPEARS TO BE ON FRIDAY
  OR SATURDAY AS A COLD FRONT MOVES THROUGH THE REGION.

  AFTERNOON HEAT INDEX VALUES GREATER THAN 100 DEGREES WILL BE
  POSSIBLE WEDNESDAY AND THURSDAY ACROSS PORTIONS OF WESTERN
  AND SOUTH CENTRAL MISSOURI...AS WELL AS EXTREME SOUTHEAST
  KANSAS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL BE NEEDED EAST OF A LINE FROM CAMDENTON
 TO MOUNTAIN GROVE TO GAINESVILLE THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BARJENBRUCH

In the hours before

Local storm report, Aug 20, 1:12 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
112 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      5 W FAIR GROVE          37.38N 93.24W
08/20/2007                   GREENE             MO   DEPT OF HIGHWAYS

            ROUTE CC IS CLOSED NEAR THE JUNCTION OF ROUTE H DUE TO
            FLOOD WATERS.

&&

JLT
Local storm report, Aug 20, 2:08 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FUNNEL CLOUD     FALCON                  37.60N 92.38W
08/20/2007                   LACLEDE            MO   PUBLIC

&&

JLT
Local storm report, Aug 20, 2:45 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     2 W LYNCHBURG           37.49N 92.33W
08/20/2007                   LACLEDE            MO   PUBLIC

            SEVERE THUNDERSTORM WIND GUSTS DOWNED A FEW TREES WEST OF
            LYNCHBURG.

&&

DCRAMER
Local storm report, Aug 20, 3:23 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     5 SW FALCON             37.55N 92.44W
08/20/2007                   LACLEDE            MO   PUBLIC

            SEVERE THUNDERSTORM WIND GUSTS DOWNED A FEW TREES NEAR
            NEBO.

&&

DCRAMER
Local storm report, Aug 20, 3:33 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     FLASH FLOOD      3 NW FALCON             37.64N 92.42W
08/20/2007                   LACLEDE            MO   POST OFFICE

            FLASH FLOODING IS INUNDATING THE INTERSECTION OF HIGHWAYS
            32 AND K. THIS INTERSECTION IS IMPASSABLE TO MOTORISTS.

&&

DCRAMER
Local storm report, Aug 20, 3:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      4 NNW SLEEPER           37.81N 92.62W
08/20/2007                   LACLEDE            MO   DEPT OF HIGHWAYS

            ROUTE BB, NORTHWEST OF SLEEPER AND NORTH OF ROUTE F IS
            CLOSED DUE TO FLOOD WATERS.

&&

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:50 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence25 min
Aug 20, 3:05 AM CDTSevere Thunderstorm WarningSGFChristian, Webster23 min
Aug 20, 3:33 AM CDTFlash Flood WarningSGFJasper, Lawrence6 hr
Aug 20, 4:40 AM CDTFlash Flood WarningSGFGreene5 hr
Aug 20, 5:39 AM CDTSevere Thunderstorm WarningSGFLawrence36 min
Aug 20, 6:18 AM CDTFlash Flood WarningSGFDade4 hr
Aug 20, 7:10 AM CDTFlash Flood WarningSGFPolk3 hr
Aug 20, 7:45 AM CDTFlash Flood WarningSGFCedar3 hr
Aug 20, 9:25 AM CDTFlash Flood WarningSGFCedar, Dade, Dallas, Greene, Jasper, Lawrence and 2 more8 hr
Aug 20, 11:33 AM CDTFlash Flood WarningSGFCamden, Laclede, Wright10 hr
Aug 20, 12:28 PM CDTRiver Flood WarningSGFJasper33 hr
Aug 20, 1:31 PM CDTFlash Flood WarningSGFPulaski, Texas8 hr
Aug 20, 2:07 PM CDTTornado WarningSGFLaclede38 min
Aug 20, 2:37 PM CDTTornado WarningSGFTexas38 min
Aug 20, 2:46 PM CDTTornado WarningSGFWright29 min
Aug 20, 3:41 PM CDTSevere Thunderstorm WarningSGFTexas79 min
Aug 20, 4:57 PM CDTAreal Flood WarningSGFCedar, Dade, Dallas, Greene, Jasper, Lawrence and 2 more18 hr

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.